Idaho, 2018Flood in Idaho, May 18 to 31, 2018
May 18 to 31, 2018 · NWS OTX · 1 event in 1 county or zone
Spring time mountain snow melt caused the lake level of Lake Pend Oreille to achieve and sustain a minor flood level from the third week of May through the end of the month. During this event no buildings were flooded however water inundated dock ramps, yards, parkland and parking lots along the lake from Bayview to Sandpoint and flood waters backed up into the Pack River and Clark Fork River…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Spring time mountain snow melt caused the lake level of Lake Pend Oreille to achieve and sustain a minor flood level from the third week of May through the end of the month. During this event no buildings were flooded however water inundated dock ramps, yards, parkland and parking lots along the lake from Bayview to Sandpoint and flood waters backed up into the Pack River and Clark Fork River channels feeding into the northern portion of the lake.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 17, 10:01 PM PST, 1 hour 59 minutes earlier.
Area forecast discussion, May 17, 10:01 PM PST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1101 PM PDT Thu May 17 2018
.SYNOPSIS...
Chances for showers and thunderstorms will remain this evening.
The arrival of a cold front on tonight and Friday will produce
breezy north and northeast winds and cooler temperatures closer
to average. More showers but fewer thunderstorms can be expected
for Saturday...but Sunday looks like a dry break period. A warming
trend will develop next week but with more showers and
thunderstorms possible.
&&
.DISCUSSION...
The last bit of convection is making its way through the Moses
Lake Area late this evening. We are still seeing some lightning
strikes at 1100 PM in this area, but the prognoses is for
lightning activity to dwindle overnight. Low pressure will
continue to spin over southern WA into tomorrow. Moisture will
wrap in around the low with stratiform rainfall through the
morning and into Friday afternoon. Rainfall intensity will be
lighter with the threat of flash flooding much less. /SVH
&&
.AVIATION...
06Z TAFS: Lightning around the Moses Lake Area this evening
should dissipate by 08Z tonight. Low pressure will sit over
southern WA will result in light rain across much of the region
through at least early Friday afternoon. Low cigs with IFR/MVFR
conditions will be likely around the Spokane Area, Pullman to
Lewiston and over the basin, including into KMWH and KEAT. Cigs
may lift through Friday afternoon, but expect mountain
obscurations through the day. Expect gusty northeast at KCOE up to
25 kts Friday morning and afternoon. /SVH
&&
.HYDROLOGY...
With the cooling trend expected this weekend mountain snow melt
will slow down...however the warming trend beginning early next
week will allow another acceleration. So for the foreseeable
future little relief is expected for the river flooding issues
plaguing the region. In the immediate term...the thunderstorm
activity around the area today and this evening will maintain a
threat of localized flash flooding.
The following rivers are currently under river Flood Warnings...
Moyie River at Eastport AFFECTING Boundary County
Lake Pend Oreille AFFECTING Bonner County
Kettle River near Ferry above Curlew AFFECTING Ferry County
Methow River near Pateros AFFECTING Okanogan County
Okanogan River near Tonasket AFFECTING Okanogan County
Pend Oreille River below Albeni Falls AFFECTING Bonner and Pend
Oreille Counties Similkameen River near Nighthawk AFFECTING
Okanogan County
The Flood Warning has been ended for the following river...
St Joe River at St Maries AFFECTING Benewah County.
The Flash Flood Watches will continue indefinitely for the Lost
River community in the Methow Valley for possible levee failure.
An Areal Flood Warning continues over Okanogan County for the
lake shore of Lake Osoyoos...and the possibility of renewed
rainfall and snow melt related flooding on the Salmon Creek and
Chewuck River.
An Areal Flood warning remains in effect for a sliver of Ferry and
Stevens county along the Kettle River from the Canadian border to
Lake Roosevelt, in addition to the river Flood Warning for the
Kettle River near Ferry.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 52 62 49 67 49 75 / 90 60 30 40 20 0
Coeur d'Alene 50 61 47 67 47 75 / 40 40 20 30 20 10
Pullman 49 59 48 67 48 73 / 70 90 40 50 10 10
Lewiston 53 64 53 73 52 79 / 60 80 40 50 10 10
Colville 52 65 48 70 47 78 / 70 40 20 20 20 10
Sandpoint 49 64 45 65 44 74 / 10 30 20 30 20 10
Kellogg 46 59 43 64 45 73 / 10 40 40 40 20 10
Moses Lake 56 66 52 73 49 79 / 80 80 40 20 10 0
Wenatchee 55 64 53 71 52 77 / 90 90 40 30 20 10
Omak 55 65 52 71 51 77 / 100 80 40 20 20 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 17, 7:20 AM PST, 16 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
820 AM PDT Thu May 17 2018
IDZ001>004-026-027-WAZ036>038-042-043-181530-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Spokane Area-
Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-Okanogan Valley-
820 AM PDT Thu May 17 2018
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington and Northeast
Washington.
.DAY ONE...TODAY AND TONIGHT
Area rivers remain high, with some flooding in the Idaho
Panhandle and extreme northern Washington. Although the
probability for widespread hazardous weather is low, scattered
thunderstorms are possible today. Some of these storms may
slow moving and contain brief heavy rain.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Many area rivers will see rises and become very high through the
week with additional snow melt, with some flooding in the Idaho
Panhandle and extreme Northern Washington.
WAZ031>035-041-044-181530-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Wenatchee Area-Waterville Plateau-
820 AM PDT Thu May 17 2018
This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington...North Central Washington
and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Area rivers remain high, with major flooding on some rivers in
the area. Although the probability for widespread hazardous
weather is low, scattered thunderstorms are possible today. Some
of these storms may slow moving and contain brief heavy rain
heightening the possibility of flash flooding on recent burn
scars.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Many area rivers will remain in flood through the next week as
mountain snow melt continues.
Flood, Bonner
- When
- May 18, 12:00 AM PST to May 31, 12:00 AM PST
- Where
- Bonner County, 1.04 mi NNW of Sandpoint Arpt to 3.48 mi NNE of East Hope
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $3,000
- Reported by
- River/Stream Gage
- Coordinates
- 48.313, -116.581
The USGS Lake Level Gage on Lake Pend Oreille near Hope recorded a rise above the Flood Stage of 2063.5 feet on May 18th. The lake level crested at 2063.8 on May 23rd. The lake level remained at or slightly above Flood Stage through the remainder of the month.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flow in North Carolina, May 18 to 19, 20181 death · $589,000 · 9 events
- Rip Current in Florida, May 18, 20181 death · 1 event
- Flash Flooding and Heavy Rain in Virginia, May 18 to 19, 2018$10 million · 13 events
- Flash Flooding and Flood in North Carolina, May 18 to 19, 2018$1.4 million · 12 events
- Tornadoes and Hail in Kansas, May 18, 2018$50,000 · EF0 · 36 events
- Flash Flooding and Debris Flows in Kentucky, May 18, 2018$103,000 · 7 events
- Flash Flooding and Lightning Strikes in Kentucky, May 18, 2018$75,000 · 8 events
- Damaging Wind and High Wind in Nebraska, May 18, 2018$100,000 · 61 kt wind · 2 events
- Flooding in Idaho, May 18, 2018$70,000 · 2 events
- Flash Flood and Hail in Louisiana, May 18, 2018$51,000 · 1 in hail · 7 events
- Flash Flood and Heavy Rain in South Dakota, May 18, 2018$50,000 · 2 events
- Damaging Wind in Mississippi, May 18, 2018$50,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756458.